Advertisement

The Dirichlet problem for singular elliptic equations with general nonlinearities

Abstract

In this paper, under very general assumptions, we prove existence and regularity of distributional solutions to homogeneous Dirichlet problems of the form

$$\begin{aligned} {\left\{ \begin{array}{ll} \displaystyle - \Delta _{1} u = h(u)f &{} \text {in}\, \Omega , \\ u\ge 0&{} \text {in}\ \Omega ,\\ u=0 &{} \text {on}\ \partial \Omega \,. \end{array}\right. } \end{aligned}$$

Here \(\Delta _{1} \) is the 1-Laplace operator, \(\Omega \) is a bounded open subset of \(\mathbb {R}^N\) with Lipschitz boundary, h(s) is a continuous function which may become singular at \(s=0^{+}\), and f is a nonnegative datum in \(L^{N,\infty }(\Omega )\) with suitable small norm. Uniqueness of solutions is also shown provided h is decreasing and \(f>0\). As a preparatory tool for our method a general theory for the same problem involving the p-Laplacian (with \(p>1\)) as principal part is also established. The main assumptions are further discussed in order to show their optimality.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.

References

  1. 1.

    Alter, F., Caselles, V., Chambolle, A.: A characterization of convex calibrable sets in \(\mathbb{R}^N\). Math. Ann. 332, 329–366 (2005)

  2. 2.

    Alvino, A.: Sulla diseguaglianza di Sobolev in spazi di Lorentz. Boll. Un. Mat. Ital. A (5) 14(1), 148–156 (1977)

  3. 3.

    Ambrosio, L., Fusco, N., Pallara, D.: Functions of bounded variation and free discontinuity problems. In: Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (2000)

  4. 4.

    Andreu, F., Ballester, C., Caselles, V., Mazón, J.M.: The Dirichlet problem for the total variation flow. J. Funct. Anal. 180(2), 347–403 (2001)

  5. 5.

    Andreu, F., Dall’Aglio, A., Segura de León, S.: Bounded solutions to the 1-Laplacian equation with a critical gradient term. Asymptot. Anal. 80(1–2), 21–43 (2012)

  6. 6.

    Andreu, F., Caselles, V., Mazón, J.M.: Parabolic quasilinear equations minimizing linear growth functionals. Progress in Mathematics, 223, Birkhäuser Verlag, Basel (2004)

  7. 7.

    Anzellotti, G.: Pairings between measures and bounded functions and compensated compactness. Ann. Mat. Pura Appl. 135(4), 293–318 (1983)

  8. 8.

    Barozzi, E., Gonzalez, E., Tamanini, I.: The mean curvature of a set of finite perimeter. Proc. Am. Math. Soc. 99, 313–316 (1987)

  9. 9.

    Bertalmio, M., Caselles, V., Rougé, B., Solé, A.: TV based image restoration with local constraints. Special issue in honor of the sixtieth birthday of Stanley Osher. J. Sci. Comput. 19(1–3), 95–122 (2003)

  10. 10.

    Boccardo, L., Murat, F.: Almost everywhere convergence of the gradients of solutions to elliptic and parabolic equations. Nonlinear Anal. 19, 581–597 (1992)

  11. 11.

    Boccardo, L., Orsina, L.: Semilinear elliptic equations with singular nonlinearities. Calc. Var. Partial Differ. Equ. 37, 363–380 (2010)

  12. 12.

    Canino, A., Sciunzi, B., Trombetta, A.: Existence and uniqueness for \(p\)-Laplace equations involving singular nonlinearities. NoDEA Nonlinear Differ. Equ. Appl. 23, 8–18 (2016)

  13. 13.

    Caselles, V.: On the entropy conditions for some flux limited diffusion equations. J. Differ. Equ. 250, 3311–3348 (2011)

  14. 14.

    Cassani, D., Ruf, B., Tarsi, C.: Optimal Sobolev type inequalities in Lorentz spaces. Potential Anal. 39(3), 265–285 (2013)

  15. 15.

    Chen, G.-Q., Frid, H.: Divergence-measure fields and hyperbolic conservation laws. Arch. Ration. Mech. Anal. 147(2), 89–118 (1999)

  16. 16.

    Cicalese, M., Trombetti, C.: Asymptotic behaviour of solutions to \(p\)-Laplacian equation. Asymptot. Anal. 35, 27–40 (2003)

  17. 17.

    Crasta, G., De Cicco, V.: Anzellotti’s pairing theory and the Gauss-Green theorem. Adv. Math. 343, 935–970 (2019)

  18. 18.

    De Cave, L.: Nonlinear elliptic equations with singular nonlinearities. Asymptot. Anal. 84(3–4), 181–195 (2013)

  19. 19.

    De Cave, L.M., Oliva, F.: Elliptic equations with general singular lower order term and measure data. Nonlinear Anal. 128, 391–411 (2015)

  20. 20.

    De Cave, L.M., Durastanti, R., Oliva, F.: Existence and uniqueness results for possibly singular nonlinear elliptic equations with measure data. NoDEA Nonlinear Differ. Equ. Appl. 25(3), 18 (2018)

  21. 21.

    De Cicco, V., Giachetti, D., Segura de León, S.: Elliptic problems involving the \(1-\)laplacian and a singular lower order term. J. Lond. Math. Soc. 99(2), 349–376 (2019)

  22. 22.

    Demengel, F.: On some nonlinear partial differential equations involving the “1”-Laplacian and critical Sobolev exponent. ESAIM Control Optim. Calc. Var. 4, 667–686 (1999)

  23. 23.

    Donato, P., Giachetti, D.: Existence and homogenization for a singular problem through rough surfaces. SIAM J. Math. Anal. 48(6), 4047–4086 (2016)

  24. 24.

    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. Studies in Advanced Mathematics. CRC Press, Boca Raton (1992)

  25. 25.

    Giachetti, D., Martínez-Aparicio, P.J., Murat, F.: A semilinear elliptic equation with a mild singularity at \(u = 0\): existence and homogenization. J. Math. Pures Appl. 107, 41–77 (2017)

  26. 26.

    Giachetti, D., Martínez-Aparicio, P.J., Murat, F.: Definition, existence, stability and uniqueness of the solution to a semilinear elliptic problem with a strong singularity at \( u = 0 \). Ann. Scuola Normale Pisa (5) 18(4), 1395–1442 (2018)

  27. 27.

    Giacomelli, L., Moll, S., Petitta, F.: Nonlinear diffusion in transparent media: the resolvent equation. Adv. Calc. Var. 11(4), 405–432 (2018)

  28. 28.

    Kawohl, B.: On a family of torsional creep problems. J. Reine Angew. Math. 410, 1–22 (1990)

  29. 29.

    Kawohl, B.: From \(p\)-Laplace to mean curvature operator and related questions. In: Chipot, M., Shafrir, I. (eds.) Progress in Partial Differential Equations: The Metz Surveys. Pitman Research Notes in Mathematics Series, vol. 249, pp. 40–56. Longman Sci. Tech., Harlow (1991)

  30. 30.

    Kawohl, B., Schuricht, F.: Dirichlet problems for the \(1\)-Laplace operator, including the eigenvalue problem. Commun. Contemp. Math. 9(4), 515–543 (2007)

  31. 31.

    Latorre, M., Segura de León, S.: Existence and comparison results for an elliptic equation involving the \(1\)-Laplacian and \(L^{1}\)-data. J. Evol. Equ. 18(1), 1–28 (2018)

  32. 32.

    Lazer, A.C., McKenna, P.J.: On a singular nonlinear elliptic boundary-value problem. Proc. Amer. Math. Soc. 111, 721–730 (1991)

  33. 33.

    Meyer, Y.: Oscillating Patterns in Image Processing and Nonlinear Evolution Equations: The Fifteenth Dean Jacqueline B. Lewis Memorial Lectures. American Mathematical Society, Providence (2001)

  34. 34.

    Mercaldo, A., Segura de León, S., Trombetti, C.: On the behaviour of the solutions to \(p\)-Laplacian equations as \(p\) goes to \(1\). Publ. Mat. 52, 377–411 (2008)

  35. 35.

    Mercaldo, A., Segura de León, S., Trombetti, C.: On the solutions to \(1\)-Laplacian equation with \(L^1\) data. J. Funct. Anal. 256(8), 2387–2416 (2009)

  36. 36.

    Molino, A., Segura de León, S.: Elliptic equations involving the \(1\)-Laplacian and a subcritical source term. Nonlinear Anal. 168, 50–66 (2018)

  37. 37.

    Moll, S., Petitta, F.: Large solutions for the elliptic 1-laplacian with absorption. J. Anal. Math. 125(1), 113–138 (2015)

  38. 38.

    Oliva, F., Petitta, F.: On singular elliptic equations with measure sources. ESAIM Control Optim. Calc. Var. 22(1), 289–308 (2016)

  39. 39.

    Oliva, F., Petitta, F.: Finite and infinite energy solutions of singular elliptic problems: existence and uniqueness. J. Differ. Equ. 264(1), 311–340 (2018)

  40. 40.

    Osher, S., Sethian, J.: Fronts propagating with curvature-dependent speed: algorithms based on Hamilton-Jacobi formulations. J. Comput. Phys. 79(1), 12–49 (1988)

  41. 41.

    Pick, L., Kufner, A., Oldrich, J., Fucík, S.: Function Spaces, 1. De Gruyter, Berlin (2012)

  42. 42.

    Sapiro, G.: Geometric Partial Differential Equations and Image Analysis. Cambridge University Press, Cambridge (2001)

  43. 43.

    Singh, G.: Regularity of weak solutions for singular elliptic problems driven by \(m\)-Laplace operator. arXiv:1511.03219v1

  44. 44.

    Sun, Y., Zhang, D.: The role of the power 3 for elliptic equations with negative exponents. Calc. Var. Partial Differ. Equ. 49(3–4), 909–922 (2014)

  45. 45.

    Talenti, G.: Best constant in Sobolev inequality. Ann. Mat. Pura Appl. 110, 353–372 (1976)

  46. 46.

    Ziemer, W.P.: Weakly Differentiable Functions. Sobolev Spaces and Functions of Bounded Variation. Graduate Texts in Mathematics, vol. 120. Springer, New York (1989)

Download references

Author information

Correspondence to Francesco Petitta.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by J. Ball.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

De Cicco, V., Giachetti, D., Oliva, F. et al. The Dirichlet problem for singular elliptic equations with general nonlinearities. Calc. Var. 58, 129 (2019). https://doi.org/10.1007/s00526-019-1582-4

Download citation

Mathematics Subject Classification

  • 35J60
  • 35J75
  • 34B16
  • 35R99
  • 35A02